Alert archive / Michigan / Wind Chill Advisories in 2011

Wind Chill Advisory 1, NWS Grand Rapids, MI

January 23, 20116 counties in Michigan

NWS Grand Rapids, MI issued this wind chill advisory at Jan 23, 2011, 10:44 PM EST for 6 counties in Michigan. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2011, 10:44 PM EST (03:44 UTC)
Expired
Jan 24, 2011, 7:10 AM EST
In force
8 hr
Issued by
NWS Grand Rapids, MI

Counties Clare County, MI, Gratiot County, MI, Isabella County, MI, Mecosta County, MI, Montcalm County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 94 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2011-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2011-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

746 
WWUS43 KGRR 240344
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1044 PM EST SUN JAN 23 2011

MIZ039-040-045-046-051-052-241145-
/O.NEW.KGRR.WC.Y.0001.110124T0344Z-110124T1300Z/
OSCEOLA-CLARE-MECOSTA-ISABELLA-MONTCALM-GRATIOT-
INCLUDING THE CITIES OF...REED CITY...CLARE...BIG RAPIDS...
MOUNT PLEASANT...GREENVILLE...ALMA
1044 PM EST SUN JAN 23 2011

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM EST MONDAY. 

IMPACTS... 

 * PROLONG EXPOSURE TO WIND CHILL READINGS OF MINUS 15 TO MINUS 20
   COULD RESULT IN FROST BITE.  

HAZARDOUS WEATHER...

 * TEMPERATURES AROUND ZERO AND WINDS OF 10 TO 15 MPH WILL PRODUCE
   WIND CHILL READINGS OF MINUS 15 TO MINUS 20 OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

  * A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND WILL COMBINE
    WITH COLD TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS
    FOR EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 15
    DEGREES BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS.
    THOSE PLANNING TO VENTURE OUTDOORS SHOULD USE COMMON SENSE AND
    DRESS WARMLY... MAKING SURE THAT ALL EXPOSED SKIN IS COVERED.

&&

$$

JK
2 follow-up statements
641 
WWUS43 KGRR 240900
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 AM EST MON JAN 24 2011

MIZ039-040-045-046-051-052-241300-
/O.CON.KGRR.WC.Y.0001.000000T0000Z-110124T1300Z/
OSCEOLA-CLARE-MECOSTA-ISABELLA-MONTCALM-GRATIOT-
INCLUDING THE CITIES OF...REED CITY...CLARE...BIG RAPIDS...
MOUNT PLEASANT...GREENVILLE...ALMA
400 AM EST MON JAN 24 2011

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS
MORNING...

IMPACTS...

 * PROLONG EXPOSURE TO WIND CHILL READINGS OF MINUS 15 TO MINUS 
   20 COULD RESULT IN FROST BITE. 

HAZARDOUS WEATHER...

 * TEMPERATURES AROUND ZERO AND WINDS OF 10 TO 15 MPH WILL PRODUCE
   WIND CHILL READINGS OF MINUS 15 TO MINUS 20 THROUGH 8 AM THIS
   MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND WILL 
   COMBINE WITH COLD TEMPERATURES TO CREATE DANGEROUSLY COLD 
   CONDITIONS FOR EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE 
   IT IS 15 DEGREES BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL 
   HOURS. THOSE PLANNING TO VENTURE OUTDOORS SHOULD USE COMMON 
   SENSE AND DRESS WARMLY... MAKING SURE THAT ALL EXPOSED SKIN 
   IS COVERED. 

&&

$$

JK
901 
WWUS43 KGRR 241210
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
710 AM EST MON JAN 24 2011

MIZ039-040-045-046-051-052-241315-
/O.CAN.KGRR.WC.Y.0001.000000T0000Z-110124T1300Z/
OSCEOLA-CLARE-MECOSTA-ISABELLA-MONTCALM-GRATIOT-
INCLUDING THE CITIES OF...REED CITY...CLARE...BIG RAPIDS...
MOUNT PLEASANT...GREENVILLE...ALMA
710 AM EST MON JAN 24 2011

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
WIND CHILL ADVISORY. 

IMPACTS...

 * WIND CHILLS OF 15 TO 20 BELOW OCCURRED LAST NIGHT.

HAZARDOUS WEATHER...

 * WIND CHILLS OF ZERO TO 10 BELOW EARLY THIS MORNING WILL RISE
   ABOVE ZERO BY NOON. 

 * OCCASIONAL LIGHT SNOW MAY CREATE SLIPPERY ROADS AND SIDEWALKS
   TODAY. THE SNOW MAY MIX WITH OR CHANGE TO LIGHT FREEZING
   DRIZZLE LATE THIS AFTERNOON AND TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WWW.WEATHER.GOV FOR 
   MORE INFORMATION. 

&&

$$

MEADE

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind chill advisory went out at Jan 23, 6:34 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jan 23, 6:34 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
634 PM EST SUN JAN 23 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(413 PM EST SUN JAN 23 2011)
ANOTHER COLD NIGHT IS IN STORE ACROSS SOUTHWEST LOWER MICHIGAN WITH
MANY TEMPERATURES EXPECTED TO DIP TO AROUND ZERO. INCREASING WINDS
OVERNIGHT WILL DROP WIND CHILL VALUES MONDAY MORNING TO AROUND 10
BELOW OR SO. LAKE EFFECT SNOW SHOWERS ARE EXPECTED NEAR BIG AND
LITTLE SABLE POINTS TONIGHT...WITH SOME LIGHT ACCUMULATIONS OF A
COUPLE INCHES POSSIBLE. A MORE WIDESPREAD LIGHT SNOW IS POSSIBLE ON
MONDAY...BUT ACCUMULATIONS SHOULD BE AN INCH OR LESS IN MOST AREAS.
FREEZING DRIZZLE IS ALSO IN THE FORECAST FOR MONDAY AFTERNOON AND
MONDAY EVENING. NO MAJOR SYSTEMS ARE EXPECTED FOR THE REMAINDER OF
THE WORK WEEK...WITH A MODERATING TREND IN TEMPERATURES.
TEMPERATURES SHOULD RETURN TO NEAR NORMAL BY AS EARLY AS MONDAY
AFTERNOON. HIGHS MUCH OF THE WEEK SHOULD BE BACK INTO THE 25 TO 30
DEGREE RANGE.

&&

.SHORT TERM...(413 PM EST SUN JAN 23 2011)
(TONIGHT THROUGH TUESDAY NIGHT)
MAIN CONCERNS IN THE SHORT TERM PERTAIN TO LAKE EFFECT SNOW UP NEAR
BIG AND LITTLE SABLE POINTS TONIGHT AND THE CHANCE FOR SNOW AND
FREEZING DRIZZLE ON MONDAY.

MESO-LOW IS SPINNING NORTH AT MID LAKE THIS AFTERNOON WEST OF
WHITEHALL. THE FLOW IS SHIFTING TO THE SOUTHWEST ALOFT...SO THE
EXPECTATION IS THAT THIS LAKE EFFECT MESO-LOW WILL MAKE LANDFALL IN
THE NORTHWEST CWA THIS EVENING. THERE IS QUITE A BIT OF SHEAR IN THE
PROFILE WHICH SHOULD NOT ALLOW BANDS TO BECOME REAL ORGANIZED. THAT
SAID...THE MESO-LOW IF IT HOLDS TOGETHER COULD PUT DOWN A QUICK INCH
OR TWO THIS EVENING. FORECAST HAS CATEGORICAL POPS ON THE
COAST...WITH AN INCH OR TWO OF ACCUMULATION THROUGH 100 AM.

OVERNIGHT...SOME LIGHT LAKE EFFECT MAY PERSIST UP NEAR THE
POINTS...BUT GIVEN THE SHEAR AND FAIRLY SHALLOW MOISTURE
ACCUMULATIONS SHOULD BE LIGHT. SNOW ASSOCIATED WITH A SHORTWAVE
DRIFTING INTO THE OHIO VALLEY WILL TRY TO PUSH SOME LIGHT SNOW
TOWARD FAR SOUTHERN LOWER MICHIGAN LATE...BUT MUCH OF THIS MAY HOLD
OFF UNTIL AFTER 12Z.

NOT TOO EXCITED ABOUT SNOW ACCUMULATIONS FOR MONDAY...AS MOISTURE
AND LIFT ARE NOT GREAT AND CO-LOCATED FOR THAT MATTER. BEST CHANCES
APPEAR TO BE DOWN ALONG I-94 AS THE SNOW LIFTS TOWARD/THROUGH THE
AREA FROM IL/IN. THIS WAVE IS DAMPENING WITH TIME HOWEVER AND IT
DOES NOT LOOK TOO IMPRESSIVE. HALF INCH TO INCH TOTALS NOT OUT OF
THE QUESTION AT BTL AND JXN. WITH THE MOISTURE NOT ALWAYS SATURATING
THE DGZ...ESPECIALLY DURING THE AFTERNOON AND EVENING FREEZING
DRIZZLE LOOKS LIKE A POSSIBILITY.

MONDAY NIGHT THROUGH TUESDAY NIGHT LOOKS FAIRLY QUIET AS SURFACE
RIDGING SLIDES THROUGH THE AREA.

&&

.LONG TERM...(255 PM EST SUN JAN 23 2011)
(WEDNESDAY THROUGH SUNDAY)
THE THEME OF THE LONG TERM CONTINUES TO BE NW FLOW ALOFT IN PLACE
WITH SHORT WAVES/CLIPPER SYSTEMS MOVING THROUGH ON OCCASION.

THE NEXT SHORT WAVE IN THE SERIES WILL BE MOVING THROUGH THE REGION
AT THE BEGINNING OF THE LONG TERM ON WED. THIS SHORT WAVE DOES NOT
LOOK TO HAVE A LOT OF MOISTURE AVAILABLE AS MOISTURE IS RATHER
SHALLOW. LOW LEVEL TEMPS WILL ALSO BE RELATIVELY MILD INITIALLY
AROUND -5C...SO LAKE EFFECT WILL NOT BE MUCH OF A FACTOR UNTIL LATER
ON WED WHEN -10C AIR MOVES IN.

IT LOOKS LIKE WE SHOULD HAVE A BREAK THU INTO EARLY FRI AS A MORE
ORGANIZED WAVE DEVELOPS ACROSS THE PRAIRIE PROVINCES OF CANADA...AND
WE SEE A BIT OF DECENT RIDGING MOVE IN AHEAD OF IT. H850 TEMPS WILL
MODERATE TO AROUND 0C OR SO WITH LOW LEVEL SW FLOW. THIS SHOULD
BRING TEMPS CLOSE TO THE FREEZING MARK BY FRI AFTERNOON.

THE MORE ORGANIZED SHORT WAVE WILL THEN APPROACH THE AREA FRI
AFTERNOON BRINGING BACK IN A CHC OF SOME SNOW. THE PICTURE BECOMES A
BIT UNCERTAIN THEN FOR NEXT WEEKEND WHETHER WE SEE A COUPLE OF MORE
SHORT WAVES OR IF THE MAIN ONE CLOSES OFF AND SITS OVER THE REGION.
EITHER WAY...WE ARE EXPECTED TO RE-GENERATE THE LAKE EFFECT SNOW
SHOWERS FOR NEXT WEEKEND WITH MUCH COLDER AIR SURGING BACK IN ACROSS
THE AREA. IT WILL BE POSSIBLE THAT WE SEE -20C AIR AT H850 MOVE BACK
IN...WHICH WOULD SUPPORT HIGHS IN THE TEENS ONCE AGAIN NEXT SUN OR
LATER.

&&

.AVIATION...(634 PM EST SUN JAN 23 2011)
CONDITIONS THROUGH AROUND 08Z MON SHOULD REMAIN MAINLY VFR AT MOST
LOCATIONS. HIGH PRESSURE OVERHEAD ALONG WITH VERY DRY AIR CONTINUES
TO BRING MAINLY CLEAR SKIES TO THE AREA. SOME LAKE EFFECT CLOUD
COVER AND SNOW SHOWERS ARE LURKING JUST OFFSHORE OF KMKG AS OF
2330Z. SOME OF THIS STILL COULD IMPACT KMKG THROUGH ABOUT 02-03Z
BEFORE IT PUSHES NORTH OF THE AREA. THIS WOULD BRING SOME POSSIBLE
MVFR CONDITIONS.

THE PERIOD AFTER 08Z MON IS THE NEXT PERIOD OF CONCERN. MID CLOUDS
AROUND 10K FT WILL MOVE IN JUST BEFORE 08Z FROM SW TO NE. WE WILL
THEN SEE LOW LEVEL MOISTURE MOVE IN FROM THE SW BEGINNING AROUND
08Z-10Z. THIS WILL EVENTUALLY HELP TO DEVELOP VERY LIGHT SNOW ACROSS
THE AREA. THE SNOW IS NOT EXPECTED TO ACCUMULATE MUCH...BUT IT IS
EXPECTED TO RESTRICT VSBYS AND CIGS. WE EXPECT IFR CONDITIONS AT
MOST LOCATIONS BY 13Z. THERE IS STILL SOME CONCERN THAT AFTER 18-20Z
MON...WE WILL START TO SEE SNOW MIX WITH OR TRANSITION OVER TO
FZDZ.

&&

.MARINE...(413 PM EST SUN JAN 23 2011)
HOISTED A SMALL CRAFT ADVISORY FROM HOLLAND NORTH TONIGHT THROUGH
MONDAY NIGHT AS SOUTHERLY FLOW WILL PICK UP. SOUTH WINDS OF 15 TO 30
KNOTS WILL BUILD WAVES TO HEIGHTS THAT WILL BE HAZARDOUS TO SMALLER
CRAFT. WAVES WILL BUILD TOWARD 6 FEET UP NEAR THE POINTS. FURTHER
SOUTH...SOUTH OF HOLLAND...WINDS WILL BE LIGHTER WITH A SHORTER
FETCH...SO WAVES SHOULD BE MORE ON THE ORDER OF 1 TO 3 FEET. LAKE
ICE HAS BEEN ON THE INCREASE AS WELL...WITH A HEALTHY ICE PACK FROM
MUSKEGON SOUTHWARD.

&&

.HYDROLOGY...(413 PM EST SUN JAN 23 2011)
ICE JAM CONCERN HAS INCREASED ON AREA RIVERS...GIVEN THE COLD
WEATHER THAT HAS BEEN IN PLACE THE LAST COUPLE DAYS. THIS WILL BE
THE THIRD DAY IN A ROW WITH A HIGH LESS THAN 20 DEGREES AT GRAND
RAPIDS...SO RIVER ICE GROWTH IS HIGH. SOME OF THE SMALLER STREAMS
HAVE BEEN SHOWING MINOR FLUCTUATIONS FOR AWHILE. NOW IN THE LAST 24
HOURS...SOME FLUCTUATIONS HAVE BEEN SEEN ON LARGER RIVERS...AT BOTH
NEW RICHMOND ON THE KALAMAZOO AND PORTLAND ON THE GRAND. EMERGENCY
MANAGEMENT LOOKED INTO THE NEW RICHMOND AREA YESTERDAY AND
EVERYTHING LOOKED NORMAL. WE WILL CONTINUE TO MONITOR RIVER LEVELS
AS WILL LOCAL RIVER OBSERVERS AND EMERGENCY MANAGERS. MUCH OF THE
WORK WEEK TEMPERATURES SHOULD TREND BACK TOWARD NORMAL...SO
CONDITIONS MAY REMAIN STEADY STATE.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY NORTH OF HOLLAND TONIGHT THROUGH MONDAY
NIGHT.

&&

SYNOPSIS:    DUKE
SHORT TERM:  DUKE
LONG TERM:   NJJ
AVIATION:    NJJ
MARINE:      DUKE
HYDROLOGY:   DUKE
Hazardous weather outlook, Jan 23, 3:49 PM EST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
349 PM EST SUN JAN 23 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-240945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
349 PM EST SUN JAN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

A FEW LAKE EFFECT SNOW SHOWERS ARE POSSIBLE TODAY AND TONIGHT ALONG
THE LAKESHORE NORTH OF HOLLAND.

WIND CHILLS ARE EXPECTED TO FALL DOWN TO AROUND -5 TO -15 DEGREES
OVERNIGHT. THE COLDEST WIND CHILLS WILL BE ACROSS INTERIOR PORTIONS
OF CENTRAL LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND CHILLS WILL START OUT RANGING FROM -5 TO -15 DEGREES MONDAY
MORNING. THESE WIND CHILLS WILL WARM ABOVE ZERO BY NOON ON MONDAY.

SNOW SHOWERS ARE LIKELY AGAIN ON MONDAY AND MONDAY NIGHT... WITH
LIGHT ACCUMULATIONS POSSIBLE AREA WIDE. SOME FREEZING DRIZZLE WILL
BECOME POSSIBLE MONDAY AFTERNOON AND MONDAY EVENING ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-240945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
349 PM EST SUN JAN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SOUTH WINDS WILL INCREASE TO 15 TO 30 KNOTS TONIGHT... CREATING
HAZARDOUS CONDITIONS FOR SMALL CRAFT ONCE AGAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS AND WAVES WILL BE FREQUENTLY HAZARDOUS TO SMALL CRAFT MONDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 11:17 AM ESTWinter Weather AdvisoryGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more12 hr

Nearby

Wind Chill Advisories in Michigan, 2011Every wind chill advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.